Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 8, 2017, 4:57 PM MDT for Granite County, Powell County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2017, 4:57 PM MDT (22:57 UTC)
- Expired
- Jun 8, 2017, 5:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 85 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 4:46 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170
WUUS55 KMSO 082257
SVRMSO
MTC039-077-082330-
/O.NEW.KMSO.SV.W.0008.170608T2257Z-170608T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
457 PM MDT THU JUN 8 2017
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northeastern Granite County in west central Montana...
Southwestern Powell County in west central Montana...
* Until 530 PM MDT
* At 456 PM MDT, a severe thunderstorm was located near Drummond,
moving northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Drummond, Finn, Jens, Brock Creek, New Chicago, Goldcreek and Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4647 11292 4661 11335 4694 11325 4679 11268
TIME...MOT...LOC 2256Z 202DEG 16KT 4665 11304
HAIL...1.00IN
WIND...70MPH
$$1 follow-up statement
483
WWUS55 KMSO 082321
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
521 PM MDT THU JUN 8 2017
MTC039-082330-
/O.CAN.KMSO.SV.W.0008.000000T0000Z-170608T2330Z/
Granite MT-
521 PM MDT THU JUN 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Montana.
LAT...LON 4669 11281 4679 11309 4694 11325 4679 11268
TIME...MOT...LOC 2320Z 202DEG 16KT 4675 11298
$$
MTC077-082330-
/O.CON.KMSO.SV.W.0008.000000T0000Z-170608T2330Z/
Powell MT-
521 PM MDT THU JUN 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL POWELL COUNTY...
At 520 PM MDT, a severe thunderstorm was located 9 miles northeast of
Drummond, moving north at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
central Powell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4669 11281 4679 11309 4694 11325 4679 11268
TIME...MOT...LOC 2320Z 202DEG 16KT 4675 11298
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:48 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 8, 2:48 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Missoula MT 248 PM MDT Thu Jun 8 2017 ...Strong Thunderstorms along the Continental Divide into SW Montana this afternoon and evening... .DISCUSSION...A cold front will move through the Northern Rockies today which will be the focal point for shower and thunderstorm development. The best instability appears to be along the Continental Divide down into southwest Montana this afternoon. The cloud cover will hinder the severity of storms, but a few of them should still become quite strong. The strongest storms will be capable of damaging winds, large hail and heavy rain. Another concern is the high precipitable water across northwest Montana. Any storms that develop in this region will be capable of very heavy rain. Storm motion appears to be fast enough that significant impact from the rain should be minimized, unless training of storms occur. A second cold front moves through the Northern Rockies on Friday and stalls out over north central Idaho into west central Montana. This boundary will be the main area of fairly steady precipitation. The precipitation appears to linger into Saturday over this region. Temperatures will be cooling to 10 degrees below normal by Saturday afternoon. Beginning late Sunday - early next week, a cutoff low pressure system is expected to move across the Northern Rockies bringing cool temperatures and periods of showers. Valley highs will be in the upper 50s to low 60s with snow levels dropping to around 7000 feet thus backcountry users may see some new snowfall. Forecast models typically struggle with the track/timing of cutoff lows and the subsequent areas of heavy precipitation this far into the future. The reduced snow melt from cooler temperatures could easily be offset by enhanced rainfall, leading to a potential for flooding. Even with the uncertainties, at the very least, expect cool temperatures and occasional showers. Beyond the early week storm system, most guidance points toward a ridge of high pressure with much warmer and drier conditions the latter half of next week. && .AVIATION...A cold front is anticipated to move through north central Idaho and western Montana this afternoon and evening. Winds will shift to a southwest to west direction as the front passes through the evening, with some gusts up to 25 kts possible with the front. The looks like the front will stall out across southwest Montana tonight, and will likely allow for breezy winds to continue for KMSO, KSMN and KBTM through a good chunk of the night. Additionally, showers and thunderstorms have begun to form across the Idaho panhandle into northwest Montana this afternoon. Thunderstorm coverage will continue to increase across the region as the frontal boundary approaches. Cloud cover will likely limit the strength of storms, but a few strong storms are possible into this evening, mainly across southwest Montana and along the Continental Divide. Gusty and erratic winds and heavy rain will be the main threats, though storms near the Divide may have some hail as well. All airfields have the potential to be impacted by thunderstorms, with the main threat decreasing after 09/0300z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jun 8, 3:13 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
313 PM MDT THU JUN 8 2017
MTZ005-006-082200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
313 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND
NORTHWESTERN RAVALLI COUNTIES UNTIL 400 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing and Corvallis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4618 11401 4616 11427 4650 11438 4651 11434
4653 11435 4654 11434 4657 11400
TIME...MOT...LOC 2113Z 174DEG 17KT 4626 11416Special weather statement, Jun 8, 3:33 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
333 PM MDT THU JUN 8 2017
MTZ006-082215-
Bitterroot/Sapphire Mountains MT-
333 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANITE AND
NORTHEASTERN RAVALLI COUNTIES UNTIL 415 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Hamilton, moving north at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Skalkaho Pass and Quigley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4598 11359 4600 11394 4665 11390 4660 11338
4654 11337 4652 11334
TIME...MOT...LOC 2133Z 187DEG 23KT 4619 11372Special weather statement, Jun 8, 4:03 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Missoula MT 403 PM MDT THU JUN 8 2017 MTZ003>006-043-082245- Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT- Potomac/Seeley Lake Region MT- 403 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...SOUTH CENTRAL LAKE...SOUTHEASTERN SANDERS AND NORTHERN RAVALLI COUNTIES UNTIL 445 PM MDT... At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near Evaro, or 16 miles northwest of Missoula, moving north at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Missoula, Ravalli, Lolo, St. Ignatius, Wye, Evaro, Bonner-West Riverside, Arlee, East Missoula, Frenchtown, Huson, Turah and Twin Creeks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4663 11391 4683 11446 4743 11422 4726 11347 TIME...MOT...LOC 2202Z 199DEG 48KT 4709 11414
Special weather statement, Jun 8, 4:08 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Missoula MT 408 PM MDT THU JUN 8 2017 MTZ006-007-043-082230- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 408 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND NORTH CENTRAL GRANITE COUNTIES UNTIL 430 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles west of Drummond, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Nimrod and Bearmouth. Interstate 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4652 11341 4660 11364 4682 11353 4673 11322 TIME...MOT...LOC 2208Z 205DEG 19KT 4664 11350
Special weather statement, Jun 8, 4:24 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Missoula MT 424 PM MDT THU JUN 8 2017 MTZ006-007-043-082315- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 424 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA... NORTHEASTERN GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 515 PM MDT... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near Drummond, moving north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Drummond, Garnet, Hall, Helmville, New Chicago and Bearmouth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4645 11314 4651 11344 4698 11332 4691 11288 TIME...MOT...LOC 2223Z 192DEG 20KT 4665 11324
Special weather statement, Jun 8, 4:28 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Missoula MT 428 PM MDT THU JUN 8 2017 MTZ007-043-082245- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 428 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH CENTRAL GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 445 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Drummond, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Garnet Ghost Town, Greenough and Clearwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4668 11339 4675 11357 4703 11343 4693 11316 TIME...MOT...LOC 2227Z 208DEG 22KT 4678 11341
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:34 PM MDT | Special Weather Statement | MSO | Deer Lodge | 26 min |
| Jun 7, 7:41 PM MDT | Special Weather Statement | MSO | Missoula | 49 min |
| Jun 7, 8:33 PM MDT | Special Weather Statement | MSO | Missoula | 42 min |
| Jun 8, 2:51 PM MDT | Special Weather Statement | MSO | Granite | 39 min |
| Jun 8, 3:13 PM MDT | Special Weather Statement | MSO | Ravalli | 47 min |
| Jun 8, 3:33 PM MDT | Special Weather Statement | MSO | Granite | 42 min |
| Jun 8, 4:03 PM MDT | Special Weather Statement | MSO | Missoula | 42 min |
| Jun 8, 4:08 PM MDT | Special Weather Statement | MSO | Granite | 22 min |
| Jun 8, 4:24 PM MDT | Special Weather Statement | MSO | Powell | 51 min |
| Jun 8, 4:28 PM MDT | Special Weather Statement | MSO | Powell | 17 min |
| Jun 8, 4:37 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 23 min |
| Jun 8, 5:08 PM MDT | Special Weather Statement | MSO | Lake | 37 min |
| Jun 8, 5:15 PM MDT | Special Weather Statement | MSO | Powell | 45 min |
| Jun 8, 5:27 PM MDT | Special Weather Statement | MSO | Lake | 33 min |
| Jun 8, 5:35 PM MDT | Special Weather Statement | MSO | Flathead | 25 min |
| Jun 8, 5:44 PM MDT | Special Weather Statement | MSO | Lake | 31 min |
| Jun 8, 5:59 PM MDT | Special Weather Statement | MSO | Lake | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.